Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 76, NWS Hastings, NE

May 26, 2013Valley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 26, 2013, 8:41 PM CDT for Valley County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2013, 8:41 PM CDT (01:41 UTC)
Expired
May 26, 2013, 9:30 PM CDT
In force
49 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
2.75 in
Wind
50.0 mph

County Valley County, NE

The radar

The North Platte radar (KLNX), 139 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 7:33 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2013-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2013-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2761 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.2
Supercell composite
16.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:05 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 26, 7:05 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
705 PM CDT SUN MAY 26 2013

.UPDATE...
ISSUED AT 700 PM CDT SUN MAY 26 2013

UPDATED THE FORECAST THIS EVENING TO DELAY ONSET OF THUNDERSTORMS
A BIT AS WE ARE WAITING FOR THE LOW-LEVEL JET TO DEVELOP. STILL A
GOOD CHANCE OF SEVERE WEATHER TONIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 322 PM CDT SUN MAY 26 2013

SPC OUTLOOKS TELL IT LIKE WE THINK. FOR ADDITIONAL DETAILS PLEASE
SEE DAY 1/2 OUTLOOKS.

BE SURE TO FOLLOW THE LATEST FROM THE SPC AND ALL STATEMENTS/WATCHES
/WARNINGS FROM THE NWS HASTINGS.

ALOFT: A POTENT PV ANOMALY/VORT MAX MOVED ONSHORE INTO OREGON TODAY
AND WAS PROGRESSING EWD. AT THE BASE OF THE WRN USA TROF...THE LFQ
OF A 90 KT ULJ STREAK WAS NOSING INTO CO. THIS PV ANOMALY WILL HEAD
ACROSS ID AND INTO MT BY 00Z/TUE. THE TAIL END OF THIS PV ANOMALY
WILL MOVE INTO WY/CO TOMORROW AFTN...WITH ITS ASSOCIATED JET STREAK
STILL OVER THE DESERT SW. THIS SETUP IS FAVORABLE FOR MORE
WIDESPREAD TSTM DEVELOPMENT MON AFTN-EVE.

SFC: AFTER A COUPLE DAYS OF MCS ACTIVITY...A CLEARLY IDENTIFIABLE
FRONT NOW EXTENDS FROM THE NEB PANHANDLE E THRU N-CNTRL NEB THEN SE
THRU E-CNTRL NEB THRU NRN MO. A LEE LOW WAS NEAR IML. THE FRONT WILL
REMAIN CLOSE-BY TNGT-MON BUT BE MODULATED BY NOCTURNAL CONVECTIVE
ACTIVITY...PROBABLY BEING SHUNTED FURTHER S INTO THE FCST AREA. THE
PRIMARY LEE LOW IS FCST TO MOVE APPROACH WRN KS TOMORROW AFTN. THIS
COULD PRODUCE A BULGE IN THE DRYLINE...WITH THE CONVECTIVELY
REINFORCED FRONT APPROACHING FROM THE N. THIS COULD SPELL TROUBLE
GIVEN THE HELP ALOFT MENTIONED ABOVE.

WHILE WE MISSED LAST NGT/S MCS ACTIVITY...BELIEVE OBSERVATIONS ARE
SIGNALING AN MCS OVER NEB TNGT. EVEN MORE CONCERNING ARE THE
ASSOCIATED SIGNALS FOR EXCESSIVE RAINFALL.

1) A WELL-DEFINED FRONT IS NOW ESTABLISHED.
2) THE APPROACHING EXIT REGION OF THE ULJ STREAK.
3) LLJ STRENGTHENS TO 50 KTS.
4) 850 MB THETA-E RIDGE IS OVER WRN NEB/KS AND LLJ WITH STRENGTHEN
   ADVECTION.

NOW THRU SUNSET: P-M/SUNNY. COULD SEE A COUPLE SVR TSTMS DEVELOP.
NOT SURE HOW WIDESPREAD TSTM DEVELOPMENT WILL BE. FOR NOW AM
THINKING LOW. CINH IS ERODING AND MLCAPE IS 3000-4000 J/KG.
EFFECTIVE SHEAR IS FAVORABLE FOR SUPERCELLS. ANY STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING EXTREMELY LARGE HAIL AND DAMAGING
DOWNBURST WINDS.

SKYWARN: BE PREPARED FOR ACTIVATION LATE THIS AFTN-EVE.

TNGT: THE 06Z AND 12Z HI-RES WRF RUNS ALL DEVELOP TSTMS OVER THE
PANHANDLE LATE THIS AFTN/EARLY EVE AND BUILD THEM UPSCALE INTO A
FORWARD PROPAGATING MCS THAT TRACKS SE ALONG AND JUST N OF THE
FRONT. WILL NEED TO WATCH THE SRN END FOR CELL TRAINING. I LIKE THE
LOOK OF THE GFS WHICH /LIKE FRI NGT/ HAS ITS QPF MUCH CLOSER TO THE
NOSE OF THE LLJ.

HVY RAIN: DEPENDENT ON CELL CONFIGURATION...A SWATH OF 2-3" OF +RA
IS POSSIBLE WITH AN ISOLATED 4" EMBEDDED SOMEWHERE WITHIN.

TOMORROW: A GOOD FCST HINGES ON WHAT OCCURS TNGT. TOUGH TO HAVE HIGH
CONFIDENCE BUT GENERALLY FEELING IS WE/LL BE DEALING WITH THE
DEPARTING/DECAYING REMNANTS OF AN MCS. THEN IT/S A MATTER OF HOW
MUCH AND HOW QUICKLY CLEARING OCCURS. AGAIN THERE IS POTENTIAL FOR
SVR TSTMS AFTER 4 PM...ESPECIALLY GIVEN THE MESOSCALE/SYNOPTIC
CONFIG ABOVE...IF IT HAPPENS AS EXPECTED.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 355 PM CDT SUN MAY 26 2013

MAIN CONCERN CONTINUES  TO BE THUNDERSTORM CHANCES...ESPECIALLY
DURING THE WORKWEEK

SAME OLD...SAME OLD TO START THE EXTENDED PERIOD AS WE WILL CONTINUE
WITH THE UPPER LEVEL PATTERN WE HAVE BEEN IN FOR THE PAST SEVERAL
DAYS...WITH A BROAD LONG WAVE TROUGH OVER THE WESTERN HALF OF THE
COUNTRY AND RIDGING OVER THE MIDWEST. EMBEDDED MID LEVEL SHORT WAVES
CONTINUE TO ROTATE THROUGH THE LONG WAVE TROUGH...PROVIDING THE
FORCING NEEDED TO HELP GENERATE CONVECTION FOR OUR AREA.  AT THE
SURFACE...THE PRIMARY WARM FRONTAL BOUNDARY SHOULD CONTINUE TO
STRETCH TO OUR NORTH CLOSER TO THE SD/NEB STATE LINE PLACING US IN
THE WARM SECTOR. THERE SHOULD ALSO BE A SURFACE LOW PRESSURE SYSTEM
EXTENDING FROM NW WY SOUTH TO WESTERN KANSAS WITH A DRY LINE
EXTENDING SOUTH OF THERE. THE NAM IS SHOWING AN AREA OF SURFACE
CONVERGENCE WITH THIS WESTERN KS LOW THAT EXTENDS EAST AND NEAR THE
KS PART OF OUR CWA. NOT SEEING THIS FEATURE ON THE 00Z RUNS OF THE
GFS MODEL BUT 12Z RUN HAS IT AS DOES THE LATEST EC.HOW THIS FEATURE
PANS OUT IN TERMS OF STRENGTH AND LOCATION WILL BE IMPORTANT TO THE
FORECAST FOR MONDAY EVENING.

AS FAR AS THE FORECAST GOES...OFF AND ON THUNDERSTORMS STILL
EXPECTED AS VARIOUS MID LEVEL WAVES ROTATE THOUGH MON NIGHT THROUGH
WED.  FOR THIS FORECAST PERIOD...MONDAY NIGHT AND TUESDAY STILL
LOOKING LIKE DECENT SHOTS AT SEVERE WEATHER AS INSTABILITY
PROGGED TO BE GREATEST ON THOSE DAYS. TOUGH TO GET A GOOD HANDLE ON
DEEP LAYER SHEAR AS VARIOUS MODELS DIFFER BUT ALL IN ALL LOOKS TO BE
SOMEWHERE IN THE 30-45 KT RANGE. ANY CAP ISSUES FROM EARLIER IN THE
DAY WILL BE A MOOT POINT DURING MONDAY EVENING. EXPECT CONVECTION
THAT DEVELOPS EARLIER IN THE AFTERNOON CLOSER TO THE WESTERN KS LOW
PRESSURE/DRY LINE/POSSIBLE TRIPLE POINT TO MOVE ENE INTO OUR CWA
DURING THE EVENING. LARGE HAIL AND DAMAGING WINDS LOOK TO BE PRIMARY
THREAT...HOWEVER NAM IS SHOWING MORE VEERING IN THE PROFILE WITH AN
EASTERLY LOW LEVEL WIND COMPONENT WHICH WOULD ENHANCE THE CHANCE FOR
TORNADOES. STILL TIME TO FINE TUNE THIS BUT WILL NEED TO BE
MONITORED ESPECIALLY WITH IT BEING A HOLIDAY.

SIMILAR SET UP FOR TUESDAY AFTERNOON/NIGHT WITH UPPER TROUGH DIGGING
A BIT AND STARTING ITS EASTWARD TREK. SEVERE WEATHER WILL ONCE AGAIN
BE POSSIBLE FOR MANY OF THE SAME REASONS NOTED FOR MONDAY NIGHT.

THUNDERSTORM CHANCES CONTINUE WED-FRI AS THE SLOW MOVING UPPER LEVEL
SYSTEM APPROACHES THE AREA. SEVERE CHANCES NOT QUITE AS CLEAR CUT AS
THEY ARE EARLIER IN THE WEEK BUT WOULD NOT RULE THEM OUT COMPLETELY.
PROGGED INSTABILITY NOT QUITE AS IMPRESSIVE BUT DEEP LAYER SHEAR
COULD BE A LITTLE HIGHER AS UPPER TROUGH APPROACHES.

EARLIER MODELS RUNS HAD DRY FORECAST FOR WEEKEND BUT THAT HAS
CHANGED AS WELL...AT LEAST IN SOME MODELS RUNS. WILL EXAMINE A FEW
MORE SOLUTIONS BEFORE MAKING CALL FOR NEXT WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 700 PM CDT SUN MAY 26 2013

CEILING WILL CONTINUE TO THICKEN AND LOWER AS A LOW-LEVEL JET
DEVELOPS TONIGHT. WIND MAY TEMPORARILY LULL EARLY IN THE
EVENING...BUT PICK BACK UP FOR THE REST OF THE EVENING. GOOD SHOT
AT SOME THUNDERSTORMS...BUT DIFFICULT TO NAIL DOWN A TIME FOR
NOW...AS CONVECTION HAS NOT DEVELOPED AS OF YET. VIS HAS A A GOOD
CHANCE OF BEING LESS THAN VFR TONIGHT WITH A THUNDERSTORM...BUT
TOO DIFFICULT TO DETERMINE...SO STICKING WITH VCTS WITHOUT VISBY
RESTRICTIONS FOR MOST OF THE NIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...HEINLEIN
SHORT TERM...HALBLAUB
LONG TERM...EWALD
AVIATION...HEINLEIN
Hazardous weather outlook, May 26, 8:34 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
834 PM CDT SUN MAY 26 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
834 PM CDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL INCREASE IN COVERAGE TONIGHT AND SEVERE
THUNDERSTORMS ARE EXPECTED. THE STORMS WILL BE CAPABLE OF PRODUCING
EXTREMELY LARGE HAIL OF GOLF BALL SIZE AND GREATER AND DAMAGING
WINDS OF 70 MPH. ISOLATED TORNADOES ARE POSSIBLE NORTH OF
INTERSTATE 80. HEAVY RAINFALL IN EXCESS OF TWO INCHES IS ALSO
POSSIBLE WHICH MAY CAUSE AEAS OF LOWLAND FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FROM MONDAY THROUGH FRIDAY NIGHT...THERE ARE SEVERAL CHANCES FOR
THUNDERSTORMS ACROSS THE OUTLOOK AREA. THE BEST POTENTIAL FOR
SEVERE STORMS WILL BE MOSTLY DURING THE EVENING AND OVERNIGHT
HOURS ON MONDAY AND TUESDAY. HAIL TO THE SIZE OF QUARTERS AND
LARGER...WIND GUSTS OF AT LEAST 60 MPH...AND LOCALLY HEAVY
RAINFALL IN EXCESS OF 2 INCHES WILL BE POSSIBLE. THERE WILL ALSO
BE A CHANCE FOR AN ISOLATED TORNADO MEMORIAL DAY...PRIMARILY
BETWEEN 4 PM AND 9 PM.

WITH THE POTENTIAL FOR MULTIPLE THUNDERSTORM EPISODES THE NEXT
SEVERAL DAYS...LOWLAND FLOODING MAY BECOME A PROBLEM IF HEAVY
RAINS FALL OVER THE SAME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 26, 7:56 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
756 PM CDT SUN MAY 26 2013

NEZ039-046-270145-
SHERMAN NE-VALLEY NE-
756 PM CDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR VALLEY AND NORTHWESTERN SHERMAN
COUNTIES UNTIL 845 PM CDT...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WESTERVILLE...OR 27 MILES SOUTHWEST OF
ORD...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ORD...
  ARCADIA...
  ELYRIA...
  FORT HARTSUFF STATE PARK...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4174 9876 4140 9891 4127 9920 4140 9922
      4173 9921
TIME...MOT...LOC 0056Z 240DEG 12KT 4139 9936

GUERRERO
Local storm report, May 26, 8:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
835 PM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             5 NW ARCADIA            41.48N 99.19W
05/26/2013  E1.00 INCH       VALLEY             NE   STORM CHASER

&&

HALBLAUB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:56 PM CDTSpecial Weather StatementGIDValley49 min
May 26, 8:09 PM CDTSevere Thunderstorm WarningGIDValley51 min
May 26, 8:50 PM CDTTornado WarningGIDValley40 min
May 26, 9:27 PM CDTTornado WarningGIDValley48 min
May 26, 9:31 PM CDTSevere Thunderstorm WarningGIDValley44 min
May 26, 11:23 PM CDTSpecial Weather StatementGIDGreeley, Valley52 min
May 27, 12:28 AM CDTSpecial Weather StatementGIDValley32 min
May 27, 12:55 AM CDTSpecial Weather StatementGIDGreeley, Nance35 min
May 27, 1:36 AM CDTSpecial Weather StatementGIDMerrick, Nance, Polk24 min
May 27, 5:34 AM CDTSpecial Weather StatementGIDHall26 min
May 27, 5:51 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, York24 min
May 27, 6:07 AM CDTSpecial Weather StatementGIDGreeley23 min
May 27, 4:30 PM CDTSpecial Weather StatementGIDHarlan30 min
May 27, 4:37 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps23 min
May 27, 4:40 PM CDTSpecial Weather StatementGIDBuffalo50 min
May 27, 4:58 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps47 min
May 27, 5:09 PM CDTSpecial Weather StatementGIDBuffalo, Phelps51 min
May 27, 5:14 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney, Phelps46 min
May 27, 5:16 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan44 min
May 27, 5:32 PM CDTSpecial Weather StatementGIDAdams, Kearney43 min
May 27, 5:34 PM CDTSevere Thunderstorm WarningGIDAdams, Kearney41 min
May 27, 5:42 PM CDTSevere Thunderstorm WarningGIDFranklin33 min
May 27, 5:59 PM CDTSevere Thunderstorm WarningGIDBuffalo31 min
May 27, 6:12 PM CDTSpecial Weather StatementGIDHarlan33 min
May 27, 6:17 PM CDTSpecial Weather StatementGIDAdams43 min
May 27, 6:20 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton40 min
May 27, 6:23 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan37 min
May 27, 6:30 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster45 min
May 27, 6:33 PM CDTSevere Thunderstorm WarningGIDAdams, Clay42 min
May 27, 5:12 PM CDTSpecial Weather StatementGIDPhillips33 min
May 27, 5:52 PM CDTSevere Thunderstorm WarningGIDSmith38 min
May 27, 5:59 PM CDTSevere Thunderstorm WarningGIDPhillips16 min
May 27, 6:27 PM CDTTornado WarningGIDSmith33 min
May 27, 6:57 PM CDTTornado WarningGIDJewell, Smith33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.